Dr. John Wade, MD, FRCP, Rheumatologist, discusses acetaminophen.
Loading the player...What is Acetaminophen and When Is It Used? Dr. John Wade, MD, FRCP, Rheumatologist, discusses acetaminophen.
Featuring Dr. John Wade, MD, FRCP, Rheumatologist
Duration: 2 minutes, 29 seconds
Osteoarthritis is a very common type of arthritis that we all get as we age.
And the commonest medication that we use by far for osteoarthritis is acetaminophen. We’re all familiar with acetaminophen, we use it as babies, and use it for sports injuries, and as we get older acetaminophen becomes the standard for treatment of osteoarthritis.
So, acetaminophen is a relatively safe medication if used appropriately under the direction of your doctor or pharmacist. Some of the concerns we have about acetaminophen, if you use too high a dose - for example, an accidental overdose – you can have liver toxicity where you can have liver shutdown.
Now that’s an extremely rare event, but it is certainly something that people need to know about, and limit the dose of acetaminophen that one is using. So, we generally recommend the maximum dose you would use would be 4,000 milligrams a day, or four grams a day, and if you’re under that, you’re pretty safe in using acetaminophen.
So, after one moves past acetaminophen, one’s going to use non-steroidal anti-inflammatories, or NSAIDs. These are common medications we’re all familiar with. The common ones are ibuprofen, naproxen, those are available over the counter, and there are some prescription ones that are a little more potent than the over the counter ones.
These medications are generally well tolerated, there are some nuisance side effects, primarily that of stomach upset, nausea, heartburn and indigestion. Other more serious side effects is sometimes you can have some GI bleeding if there’s irritation of the gastrointestinal tract of the stomach. That’s something that’s relatively rare but one needs to be aware of.
There are some other rare side effects of non-steroidals that are rare but one needs to be concerned about. There’s a concern that you can have high blood pressure, so if you’re already hypertensive and on medication, you need to monitor.
Some very rare events we recognize that one can potentially have are a very small instance of heart attack or stroke, so we recommend patients minimize use anti-inflammatories. Where in the old days, we use to push those anti-inflammatories.
So it’s important for individuals to recognize that medications have side effects. Those side effects can be severe, and so one needs to realize that if they’re going to start a medication, they need to discuss with their doctor and their pharmacist whether that medication is right for them.
Presenter: Dr. John Wade, Rheumatologist, Vancouver, BC
Local Practitioners: Rheumatologist
This content is for informational purposes only, and is not intended to be a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified healthcare professional with any questions you may have regarding a medical condition.